Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Bipolar disorder, taken depakote, want to restart medication. Any new alternate medication?

User rating for this question
Very Good
Answered by

Neurologist
Answered : 11 Questions
Question
bipolarI was on 1500 mg depakote daily. Discontinued 3 yrs ago with no ill effects. I may need it now. Is there newer and better med than depakote? It seemed to work by. making me so sick that I had little energy. A kind of constant downer.
p
Posted Tue, 8 May 2012 in ADHD
 
 
Answered by Dr. A.S. Keerthi 11 hours later
Hi,

I am sorry. Your question is not very clear. Are you suffering from bipolar disorder? Fluctuations do occur in this condition. If you are not tolerating depakote, there are other medications to choose like lithium carbonate, lamotrigine, atypical antipsychotic drugs. But you should consult your psychiatrist before starting any drug because the choice of the drug depends to a large extent on your present state(depressive/maniac).

Anticipating your response.
Above answer was peer-reviewed by
 
Follow-up: Bipolar disorder, taken depakote, want to restart medication. Any new alternate medication? 42 minutes later
I would consult a psychiatrist if I were sure I would take a med. Lithium was more sickening than valproic acid (Depakote). If there were more targetted drugs, I would then feel there might be a cure better than the disease. I was diag as bipolar 1997 and stayed on the sickening dose of depakote several years until I got more sense. besides, there are situational factors that occasion significant stress and it is with that I would start. Tiredness is my symptom of concern at present. Doc finds testosterone level low. However I hesitate to enhance libido beyond control. Calcium is OK. CBC is ok. But I have no energy. Not sure, however, that it a cycle. Dep did nothing but make me sick and fat. Thanks Doctor for your concern and reply. If my response suggests anything, I'm listening. Ahain THANKS.
p
 
 
Answered by Dr. A.S. Keerthi 23 hours later
Hi,
Thanks for the query.

Depakote is known to increase weight.

If tiredness is the only complaint at present, you can still wait without starting any medication(which obviously will have some side effects).

You can go for a morning walk, do some stretching exercises, yoga and meditation. If you are not comfortable, consult a psychiatrist.

Have a pleasant day.

Wishing you good health.
Above answer was peer-reviewed by
 
Follow-up: Bipolar disorder, taken depakote, want to restart medication. Any new alternate medication? 1 hour later
Thanks. Doctor
 
 
Answered by Dr. A.S. Keerthi 22 hours later
You are Welcome.

Feel free to contact in future for any neurological problem.

Regards,
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor